NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Saturday, November 28, 2015
General Anesthesia, Parkinson's, brain stimulators
My husband recently had batteries replaced in his Medtronics neurostimulators which are implanted on each side of his chest. The first time was 4.5 years ago which conscious sedation was used and he had no reaction afterwards. This time which was in early November the new neurosurgeon and hospital used general anesthesia we were not given a choice. Since this was same-day surgery we returned home immediately afterwards. The next day or so I noticed that he was not behaving normally, nor could he stand or walk whatsoever. He has had Parkinsons for 17 years and neurostimulators for 7. We returned to the hospital where he remained for an entire week, mostly in Physical Therapy/Rehab to learn how to stand and walk again. Could the type of anesthesia used have made a difference this time. We want to avoid another episode of this kind in the future as batteries need replacing from time to time. Thanks!
I am going to assume that what you have described is a relapse, or worsening, of your husband's Parkinson's disease. I assume also that the "neurostimulators" are deep brain stimulation electrodes. (These assumptions might not be correct and you must of course discuss these issues with your doctors.)
General anesthetics by definition, are drugs with effects on the central nervous system. However general anesthesia is not documented to cause a worsening or relapse of Parkinson's disease. Parkinson's is a disease in which deterioration can occur for a variety of reasons - please check with your neurologist. It is possible that adjustments were made to your husband's medication before or after the procedures that might have caused the changes you describe. It is also possible that the settings of the stimulators were changed or that their function has in some way been altered.
There is a syndrome of "postoperative cognitive dysfunction" (POCD) that is being actively investigated. It is not clear whether it is surgery, or anesthesia, or some interaction of the two that is responsible for cognitive and behavior changes, mainly in the elderly, seen in some patients after various kinds of procedures.
My own philosophy when treating any patient with a degenerative brain disorder, is that less is better. In these patients I would support a choice of light sedation rather than deep general anesthesia wherever possible. Unfortunately this technique is not always practical or safe. In addition, no study has yet shown a decrease in any cognitive changes with the use of sedation rather than general anesthesia.
Gareth S Kantor, MD
Assistant Professor of Anesthesiology
School of Medicine
Case Western Reserve University